Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 635, NWS Jackson, MS

September 12, 2000Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 12, 2000, 3:39 PM CDT for Rankin County, Mississippi. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 12, 2000, 3:39 PM CDT (20:39 UTC)
Expired
Sep 12, 2000, 4:15 PM CDT
In force
36 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rankin County, MS

What was reported inside it

TimeReportWhereRemark
Sep 12, 4:05 PM CDTThunderstorm WindStar, MSA few trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1975 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WUUS54 KJAN 122041
SVRJAN
MSC121-122115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT TUE SEP 12 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 415 PM CDT

* AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FLORENCE...OR ABOUT 8 MILES SOUTHEAST OF
  RICHLAND...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  NEAR STAR BY 350 PM.
 
DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

64

LAT...LON 3206 8988 3223 8986 3221 9017 3206 9020

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:20 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 12, 2:20 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CDT TUE SEP 12 2000

OUTFLOW BOUNDARY/CONVECTION MOVING SOUTHEAST ACROSS CWFA...AS COLD
FRONT STRETCHES FROM GREAT LAKES INTO CENTRAL MO AND THEN N TX.
EXPECT SHOWERS/THUNDERSTORMS TO CONTINUE AS THESE BOUNDARIES PUSH
TOWARDS GULF COAST. 19Z SATELLITE IMAGERY SHOWS AIRMASS DRYING
BEHIND COLD FRONT.

ABUNDANT MOISTURE IN PLACE OVER LOWER MS RIVER VALLEY WITH PRECIP
WATER VALUES RANGING FROM 1.75" TO OVER 2" THROUGH 12Z WED. FOR
REMAINDER OF FORECAST...PRECIP WATER VALUES REMAIN ABOVE 1.5". WHILE
EXPECT ACTIVITY TO CONTINUE OVER CWFA THROUGH 12Z WED...FORECAST
BECOMES A BIT MORE DIFFICULT AFTER THAT TIME. IN CONTRAST...TO
PREVIOUS FORECAST TREND...LATEST RUNS OF MODELS SUGGEST CWFA WILL
RAPIDLY DRY OUT BEHIND BOUNDARY WITH CHANCE OF PRECIP DIMINISHING
EQUALLY AS FAST.

ALTHOUGH SOME DIFFERENCES IN MODELS' TEMPORAL SOLUTIONS...PROGS
RATHER CLOSE IN PUSHING COLD FRONT INTO NRN ZONES OF CWFA BETWEEN
03Z-09Z WED AND INTO SRN ZONES OF CWFA AFTER 18Z WED. FRONT THEN
STALLS NEAR A KHEZ-KHBG LINE AND GRADUALLY PUSHES TO GULF COAST BY
06Z THU. MOST AREAS...PRECIP DECREASING FROM NW EARLY WED NIGHT;
PARTLY SUNNY THU. WITH MOISTURE POOLING AHEAD OF STALLED BOUNDARY
AND SLIGHTLY UNSTABLE AIRMASS FORECAST IN NGM/ETA/AVN (LI'S AND
SHOWALTER INDICES)...WILL KEEP SLIGHT CHANCE THUNDERSTORMS FOR SRN
ZONES THRU THU. THIS IS SIMILAR TO NCEP GUID TRENDS. THESE TRENDS
ALSO APPEAR IN CANADIAN MODEL AND NOGAPS.

BEHIND CURRENT BOUNDARY...A SECOND FRONT DEVELOPS FROM GREAT LAKES
INTO CENTRAL PLAINS BY 12Z THU. WHILE HIGH PRESSURE...CENTERED OVER
ARLAMS...DOMINATES IN MODELS...THIS FRONT BEGINS PROGRESSION TOWARD
LOWER MS RIVER VALLEY. ATTM...MODELS KEEP BEST MOISTURE/UPPER LEVEL
SUPPORT FOR SHOWERS/THUNDERSTORMS WELL N OF CWFA. FRONT PUSHES INTO
OUR AREA WITH LITTLE...IF ANY...PRECIP. IN NOGAPS...SHOWERS REMAIN
OVER GULF COAST WITH FIRST FRONTAL BOUNDARY...WHILE FEW SHOWERS
DEVELOP OVER AR ALONG SECOND FRONT'S TAILEND AROUND 00Z FRI. APPEARS
MAIN CONTRIBUTION OF THIS BOUNDARY WILL BE COOLER TEMPS.

TODAY'S TEMPS SO FAR APPEAR TO HAVE BEEN HANDLED BEST BY MAV GUID
FROM 00Z. CURRENT MAV/NGM GUID RATHER CLOSE AFTER FIRST PERIOD. AVN
FAN GUID APPEARS TO COOL TEMPS BIT TOO FAST. WILL MAKE A FEW
ADJUSTMENTS IN FIRST PERIOD TO MAV MOS. OTHERWISE...WILL ACCPET
NGM/MAV TRENDS.

TEMPS WILL COOL DOWN BEHIND SECOND BOUNDARY STARTING FRIDAY. MRF MOS
GUID STILL DIPS OVERNIGHT TEMPS FOR WEEKEND...WITH LOWS FROM MIDDLE
50S TO AROUND 60 SAT AND SUN. DAYTIME HIGHS WILL DIP INTO MIDDLE 70S
NORTH TO MIDDLE 80S SRN ZONES. BY THE MIDDLE OF NEXT WEEK...SLIGHTLY
WARMER TEMPS WILL REAPPEAR...WITH LOWS REBOUNDING INTO THE 60S AND
HIGHS IN THE 80S.

24-HOUR QPF DISCUSSION: WITH MOISTURE CONVERGENCE...FRONTOGENTICAL
LIFT...AND MARGINAL INSTABLILITY...SHOWERS/FEW THUNDERSTORMS
POSSIBLE THROUGH 00Z THU. ABUNDANT MOISTURE THROUGH LAYERS REFLECTED
IN RH VALUES. EXPECT MOST AREAS WILL GET 0.1 TO 0.25 INCH AMOUNTS
WITH ISOLATED AMOUNTS TO ONE INCH POSSIBLE...MAINLY OVER SRN ZONES.

PRELIM NUMBERS:
JAN 71/88/6R6/90 5321
MEI 70/89/65/90 6421

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Sep 12, 10:00 AM CDT, 5 hours 39 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
130200-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT TUE SEP 12 2000

OVERNIGHT THUNDERSTORMS...OVER ARKANSAS AND TENNESSEE...PRODUCED AN
OUTFLOW BOUNDARY THAT WAS MOVING THROUGH SOUTHEAST ARKANSAS AND
NORTHWEST MISSISSIPPI THIS MORNING. AS THE OUTFLOW BOUNDARY CONTINUES
MOVING SOUTHEAST...ONGOING THUNDERSTORM ACTIVITY WILL REINTENSIFY BY
THIS AFTERNOON AS THE ATMOSPHERE DESTABILIZES FROM DAYTIME HEATING.

THUNDERSTORMS WILL BE MOST CONCENTRATED NORTH OF A WINNSBORO
LOUISIANA...CANTON...COLUMBUS MISSISSIPPI LINE THROUGH EARLY
AFTERNOON. AREAS SOUTH OF THIS LINE WILL SEE MORE CONCENTRATED
ACTIVITY BY MID TO LATE AFTERNOON.

ALTHOUGH NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED...SOME OF
THE STRONGER STORMS WILL LIKELY CONTAIN GUSTY WIND TO AROUND 40 MPH
AND LOCALLY HEAVY RAINFALL.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEB SITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES AN EXPERIMENTAL GRAPHICAL
HAZARDOUS WEATHER OUTLOOK.

}

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.